Staining with Mirena
28 April, 2007
I had my third baby 4 and a half months ago and had the Mirena IUD placed about 2 weeks ago. My period finished a week ago, but I cant start counting clean days because I have been spotting for about a week. What am I supposed to do in this situation? With past experiences of using birth control pills and nuva ring those always gave me spotting and breakthrough bleeding. We would get to a point when we could be together once and then I would become niddah again for three weeks. This really affects our relationship physically and emotionally. What can I do?
Mazal tov on the birth of your baby!
We're sorry to hear of your prolonged staining. This does sound like a difficult situation.
Unfortunately, spotting after insertion of Mirena can continue for months. On the other hand, once the body adjusts to Mirena, there may be no period for years.
In this case, we recommend, first and foremost, that you read our article on stains, since not all stains render a woman niddah or preclude her counting the clean days. We also urge you to be in frequent contact with a halachic authority who can evaluate your stains and help you avoid being overly stringent. This authority may also advise you as to the possibility of reducing the number of bedikot, to reduce complications during the clean days.
Should halachic measures fail to help you immerse within the next month, you might consider consulting with your physician about medical interventions to reduce staining. In the end, if hormonal methods prove unsuccessful for you, you could consult with an halachic authority about using another method, such as a diaphragm, for birth control.
Please don't hesitate to be in further contact with us with any additional questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.